Montana, 2022

High Wind in Montana, March 11 to 12, 2022

March 11 to 12, 2022 · NWS TFX · 7 events in 6 counties and zones

Strong westerly flow aloft combined with a tightening surface pressure gradient brought strong winds to the Rocky Mountain Front and the plains. H700 winds topped 70 kts, ranging between 3 to 4 standard deviations above climatology.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly flow aloft combined with a tightening surface pressure gradient brought strong winds to the Rocky Mountain Front and the plains. H700 winds topped 70 kts, ranging between 3 to 4 standard deviations above climatology.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 11, 8:24 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 11, 8:24 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
824 PM MST Fri Mar 11 2022

.SYNOPSIS...
Windy weather and warming temperatures prevail through tomorrow.
Beginning, this evening, strong gusty winds begin and spread
across parts of the region. Sunday, expect temperatures to be a
bit cooler with areas of snow or rain.

&&

.DISCUSSION...

Moist northwesterly flow aloft continues overnight with mountain
top level winds increasing over the Rocky Mountains. Strong and
gusty winds with areas of blowing snow develop along the Rocky
Mountain Front tonight and spread out over the adjacent plains on
Saturday. The existing High Wind Warning for portions of Central
and North Central Montana appears to be in good shape. As such, no
changes are required to the forecast this evening. mpj

&&

.AVIATION...
435 PM MST Fri Mar 11 2022 (12/00Z TAF period)

North to northwest flow aloft will continue to bring mid- and high-
level clouds over Montana tonight and through the day on Saturday
for widespread VFR conditions. Exception will be over the mountains
of the Continental Divide where periods of snow and obscurations can
be expected through the forecast period. Disturbance aloft backs
winds to the west with strong mountain top level winds interacting
with a downslope surface pressure gradient for high winds, LLWS, and
mountain wave turbulence. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 435 PM MST Fri Mar 11 2022/
Today and Tomorrow...Begin this forecast period on the leading
edge of an upper level ridge. A strong north northwesterly flow
favors some cooler temperatures, today; however, with downsloping
winds favoring warming, the net result is a gentle warming trend
through tomorrow. Tonight, a weak surface front passes through the
area. Expect mountain snow showers. With the approach of a North
Pacific Trof, the currently dominant ridge collapses, and a strong
westerly cross-barrier flow sets up across The Northern Rocky
Mountain Front. High Winds are forecast to begin tonight along The
Rocky Mountain Front and across East Glacier, and then to spread
eastward through parts of north central and central Montana. These
winds in coincidence with mountain snowfall cause areas of
blowing snow, especially through mountain passes. Sudden
reductions in visibility and rapid changes in driving conditions
are to be expected. Please see the, "WATCHES/WARNINGS/ADVISORIES,"
section below for Warning temporal and spacial specifics.
Tomorrow's low elevation highs range from the low to mid 40s along
the Hi-Line and north, to the mid 50s across parts of central
Montana.

Sunday...The upstream North Pacific Trof enters the region, and
snowfall begins along The Great Divide during the overnight period
of Saturday night into Sunday morning. As the day progresses,
moisture becomes, generally widespread across southwest Montana
and across parts of north central and central Montana. Gusty winds
across the plains adjacent to The Northern Rocky Mountain Front
cause a tendency toward moisture that falls as virga. Most low
level moisture falls in association with temperatures that favor
rain. Where snow falls, low elevation snow totals are expected to
range from a trace to less than one inch, with snow melting where
precipitation turns from snow to rain. This moisture may freeze on
roadways during the overnight hours of Sunday night into Monday
morning, causing icy and slippery surfaces for the Monday morning
commute.

Monday through Friday...Expect generally gusty winds with strong
winds possible Tuesday into Wednesday. Periods of moisture and
seasonal temperatures are forecast.
- Fogleman

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  52  28  45 /  10   0   0  30
CTB  27  43  23  38 /  10  10   0  20
HLN  31  56  31  47 /  10   0   0  50
BZN  24  50  26  43 /  20   0   0  70
WYS   8  37  15  35 /  30  10   0  90
DLN  24  51  27  45 /  10   0   0  60
HVR  18  45  24  37 /  10  10   0  40
LWT  25  48  28  42 /  10   0   0  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM to 5 PM MST Saturday Cascade...
Chouteau...Eastern Pondera...Eastern Teton...Fergus...Judith
Basin...Toole.

High Wind Warning until 2 PM MST Saturday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 11, 8:14 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MST FRI MAR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
03/11/2022  M78 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS. FIRST
            OCCURRENCE OF 75+ MPH WIND GUST WITH THIS
            EVENT. GUST OCCURRED WITHIN THE PAST HOUR,
            SO TIME IS ESTIMATED.

&&

SAC
Special weather statement, Mar 11, 9:33 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
933 PM MST Fri Mar 11 2022

MTZ009-120800-
Northern Rocky Mountain Front-
Including the cities of Logan Pass, Marias Pass, Browning,
and Heart Butte
933 PM MST Fri Mar 11 2022

...Blowing snow and poor visibility along the northern Rocky
Mountain Front tonight...

Areas of blowing snow and poor visibility will affect locations
along the Rocky Mountain Front through tonight. Visibility will be
reduced to less than a quarter of a mile a times, with wind gusts
between 65 and 75 mph.

Those traveling along portions of Highway 2 from Browning to
Marias Pass or Highway 464 from Browning to Babb should be
prepared for areas of poor visibility and difficult travel.

Brusda
Local storm report, Mar 11, 9:59 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
959 PM MST FRI MAR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
03/11/2022  M75 MPH          TETON              MT   MESONET

            MESONET STATION DELMT DELLWO (MCSCN).

&&

BRUSDA

Event by event

7 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
March 11, 10:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

Dellwo station measures a 69 kt (79 mph) non-thunderstorm wind gust.

High Wind, Eastern Glacier

When
March 12, 1:30 AM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

BFAM station at 12 WNW Cut Bank measured a 51 kt (59 mph) non-thunderstorm wind gust.

High Wind, Cascade

When
March 12, 1:45 AM MST
Where
Cascade forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Cascade MDA station measured a 53 kt (61 mph) non-thunderstorm wind gust.

High Wind, Eastern Glacier

When
March 12, 2:31 AM MST
Where
Eastern Glacier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

KCTB measures 54 kt (62 mph) non-thunderstorm wind gust.

High Wind, Judith Basin

When
March 12, 6:21 AM MST
Where
Judith Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

MDT Geyser station measures a 52 kt (60 mph) non-thunderstorm wind gust.

High Wind, North Rocky Mountain Front

When
March 12, 6:40 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

MDT Two Medicine Bridge station measured a 55 kt (63 mph) non-thunderstorm wind gust.

High Wind, Fergus

When
March 12, 2:39 PM MST
Where
Fergus forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

K1OM Measured a 51 kt (59 mph) non-thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012238, 1012190, 1012187, 1012191, 1012237, 1012231, 1012189.